Alert archive / Missouri / Freeze Warnings in 2018
Freeze Warning 1, NWS St. Louis, MO
NWS St. Louis, MO issued this freeze warning at Apr 3, 2018, 4:27 AM CDT for Iron County, Madison County, Reynolds County, Missouri. It took effect at Apr 4, 2018, 12:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 3, 2018, 4:27 AM CDT (09:27 UTC)
- In effect from
- Apr 4, 2018, 12:00 AM CDT
- Expired
- Apr 4, 2018, 10:00 AM CDT
- In force
- 10 hr
- Issued by
- NWS St. Louis, MO
Counties Iron County, MO, Madison County, MO, Reynolds County, MO
The radar
The St Louis radar (KLSX), 139 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.5 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 422 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 534 m²/s²
- 0-3 km storm-relative helicity
- 582 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
846 WWUS73 KLSX 030927 NPWLSX URGENT - WEATHER MESSAGE National Weather Service Saint Louis MO 427 AM CDT Tue Apr 3 2018 MOZ084-085-099-032200- /O.NEW.KLSX.FZ.W.0001.180404T0500Z-180404T1500Z/ Iron MO-Madison MO-Reynolds MO- 427 AM CDT Tue Apr 3 2018 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CDT WEDNESDAY... The National Weather Service in Saint Louis has issued a Freeze Warning, which is in effect from midnight tonight to 10 AM CDT Wednesday. * TEMPERATURES...to drop below freezing after midnight tonight, then bottom out in the mid 20s before sunrise. * IMPACTS...The cold conditions may damage or kill vegetation and crops sensitive to an early Spring hard freeze if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ Byrd
3 follow-up statements
607 WWUS73 KLSX 032028 NPWLSX URGENT - WEATHER MESSAGE National Weather Service Saint Louis MO 328 PM CDT Tue Apr 3 2018 MOZ084-085-099-040900- /O.CON.KLSX.FZ.W.0001.180404T0500Z-180404T1500Z/ Iron MO-Madison MO-Reynolds MO- 328 PM CDT Tue Apr 3 2018 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CDT WEDNESDAY... * TIMING...The temperature will fall below the freezing mark late tonight. * TEMPERATURES...As low as 25 to 30 degrees. * IMPACTS...The cold conditions may damage or kill vegetation and crops sensitive to an early Spring hard freeze if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ GKS
093 WWUS73 KLSX 040828 NPWLSX URGENT - WEATHER MESSAGE National Weather Service Saint Louis MO 328 AM CDT Wed Apr 4 2018 MOZ084-085-099-042130- /O.NEW.KLSX.FZ.W.0002.180405T0600Z-180405T1300Z/ /O.CON.KLSX.FZ.W.0001.000000T0000Z-180404T1500Z/ Iron MO-Madison MO-Reynolds MO- 328 AM CDT Wed Apr 4 2018 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING... ...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT THURSDAY... The National Weather Service in Saint Louis has issued a Freeze Warning, which is in effect from 1 AM to 8 AM CDT Thursday. * TIMING...The temperature will fall into the upper 20s early this morning. Another round of sub freezing temperatures is expected overnight tonight. * TEMPERATURES...In the upper 20s both early this morning and overnight. * IMPACTS...The cold conditions may damage or kill vegetation and crops sensitive to an early Spring hard freeze if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ Glass
483 WWUS73 KLSX 041522 NPWLSX URGENT - WEATHER MESSAGE National Weather Service Saint Louis MO 1022 AM CDT Wed Apr 4 2018 MOZ084-085-099-050330- /O.EXP.KLSX.FZ.W.0001.000000T0000Z-180404T1500Z/ /O.CON.KLSX.FZ.W.0002.180405T0600Z-180405T1300Z/ Iron MO-Madison MO-Reynolds MO- 1022 AM CDT Wed Apr 4 2018 ...FREEZE WARNING HAS FOR THIS MORNING HAS EXPIRED BUT REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT THURSDAY... * TIMING...The temperature will fall back into the upper 20s late tonight. * TEMPERATURES...In the upper 20s. * IMPACTS...The cold conditions may damage or kill vegetation and crops sensitive to an early Spring hard freeze if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ Gosselin
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this freeze warning went out at Apr 3, 12:10 AM CDT, 4 hours 17 minutes earlier.
Area forecast discussion, Apr 3, 12:10 AM CDT, 4 hours 17 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1210 AM CDT Tue Apr 3 2018 .UPDATE... Issued at 937 PM CDT Mon Apr 2 2018 Forecast on track for the most part with some adjustments made to radar and latest model data trends. High probs for showers and some thunderstorms will continue to develop near the I-70 corridor with this area of high probs edging north in MO overnight with the area remaining more steady in location over in IL near I-70. While there are currently respectable mid level lapse rates in place to provide for a marginal threat for severe storms, the lapse rates are expected to further steepen late tonight and should maintain the marginal risk for severe storms throughout the night, with some potential for areas further west of the current marginal risk area from SPC. The persistent and better organized storms anticipated for southwest IL could lead to a marginal excessive rainfall potential, but this will largely depend on strength of the storms that develop and how well they can train. Have placed the highest QPF of around an inch in this area. Otherwise, the surface warm front, currently located south of the forecast area, will surge north late tonight and into Tuesday morning, resulting in a significant temp rise for many areas, where current temps remain in the 30s, but should reach into the 50s, possibly low 60s by Tuesday morning save much of northeast MO and parts of west-central IL that will probably never see a warm FROPA and remain in the 30s. Another shot of showers and a few storms are expected with the cold front later on Tuesday morning and afternoon, with cold FROPA expected for all areas by 00z/Wed, ending any thunder or severe threat. TES && .SHORT TERM... (Through Late Tuesday Afternoon) Issued at 405 PM CDT Mon Apr 2 2018 Low level stratus cloud deck has advected back north-northeastward into northeast MO and west central IL this afternoon. Most areas have finally risen above the freezing mark this afternoon. There was some patchy drizzle and fog across the region. Could not rule out a little freezing drizzle in parts of northeast and central MO late this afternoon, but this should be short lived as the temperature continues to rise. More significant precipitation is expected later this evening and overnight as a warm front lifts northward into central MO and southern IL by 12Z Tuesday. A strengthening southwesterly low level jet with bring strong low level warm air advection, theta-e advection, and moisture convergence to parts of our area tonight. The most likely place for elevated storms, possibly containing hail will be across southeast and east central MO and southwest IL. Temperatures should slowly rise through the night as surface dew points also rise. There may be some advection fog tonight and early Tuesday morning, particularly across northeast MO and west central IL as dew points in the 30s advect over the melting snow field/cold ground. More showers and thunderstorms are expected on Tuesday as a deep upper level trough moves eastward through the northern Plains and a surface low moves northeastward through the St Louis metro area Tuesday morning. There is the potential for severe storms Tuesday afternoon across southeast MO and southwest IL, southeast of STL in the warm sector ahead of the trailing cold front where surface CAPE values of 1000-1500 J/Kg are forecast. The wind shear will also be favorable as a strong mid level wind max moves through the area south of the upper level trough. The temperature will fall Tuesday afternoon across northeast and central MO and west central IL due to strong low level cold air advection behind the cold front. GKS .LONG TERM... (Tuesday Night through Next Monday) Issued at 405 PM CDT Mon Apr 2 2018 All guidance has the cold front through the CWFA by 00Z Wednesday. The trailing edge of the precip associated with the front may still be over our southwest Illinois/south central Illinois counties, but the last of the precip should be ending very quickly in the evening. Another abnormally cold high pressure system will build across the Mississippi Vally on Wednesday, bringing another night of sub freezing temperatures ranging from the low 20s in northeast Missouri to near 30 in southeast Missouri. The high will settle over the Mississippi Valley during the day, but northwest flow will continue to advect cold air into the forecast area. Expect daytime highs to be 15-20 degrees below normal in the low to mid 40s for most of the area. Low level flow will turn to the west-southwest Wednesday night into Thursday ahead of the next strong shortwave. GFS and ECMWF are showing some weak to moderate moisture low level moisture convergence as the low level jet strengthens ahead of the wave on Thursday. A few showers are possible due to this moisture convergence into the pre-dawn hours of Friday morning, but the next shortwave will come screaming down into the Midwest by 12-18Z. This will push another strong cold front through the Mississippi Valley and a 1030+mb high will settle into the Mississippi Valley behind it. Could see some mix of wintry precipitation on the cold side of the front Friday night into Saturday as another wave forms on the low level baroclinic zone over Arkansas. The GFS has quite a bit more precip over southern Missouri than the ECMWF does during this period, but there is no clear preference at this time so have kept chance PoPs going. Models are in decent agreement that Saturday will be dry and cold with temperatures again staying up to 20 degrees below seasonal normals. Again, the medium range models are in pretty good agreement that the next system downstream will move into the Plains between 18Z Sunday and 00Z Monday with warm advection showers developing ahead of it across Missouri. Differences start to become evident on Monday with the placement and speed of the surface front. Stuck pretty close to the ensemble guidance which spreads precip across much of the area Sunday night with milder but still below normal temperatures through Monday. Carney && .AVIATION... (For the 06z TAFs through 06z Tuesday Night) Issued at 1206 AM CDT Tue Apr 3 2018 IFR conditions are expected to prevail at the TAF sites for much of the valid period, with improvement expected a few hours after cold FROPA during late Tuesday morning or Tuesday afternoon, eventually leading to VFR by the end of the valid period. In the meantime, high chances for either drizzle or showers are expected with thunder until cold FROPA, but the best thunder chances at the TAF sites look to be now thru about daybreak. A new round of pcpn is expected to fire with the cold front Tuesday, but much of it should be just showers until late afternoon and evening, but by then, the pcpn should be SE of the STL metro sites. Otherwise, look for SE surface winds to prevail early, gradually veering SW late tonight or Tuesday morning with warm FROPA, and then shifting NW with cold FROPA and becoming strong and gusty. Presence of a strong low level jet late tonight and into Tuesday morning will lead to LLWS at COU and STL metro sites. TES && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Apr 2, 4:07 PM CDT, 12 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 407 PM CDT Mon Apr 2 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-031130- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 407 PM CDT Mon Apr 2 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight A few strong to severe storms are possible tonight. The main threat will be large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong to severe storms are possible on Tuesday. The main threats will be damaging winds, isolated large hail and a few tornadoes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. Carney
In the hours before
Local storm report, Apr 3, 12:17 AM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1217 AM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 AM HAIL SAINT PETERS 38.80N 90.60W
04/03/2018 E0.75 INCH ST. CHARLES MO PUBLIC
&&Local storm report, Apr 3, 12:18 AM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1218 AM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 AM HAIL SAINT CHARLES 38.78N 90.48W
04/03/2018 E0.75 INCH ST. CHARLES MO PUBLIC
&&Local storm report, Apr 3, 12:25 AM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1225 AM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM HAIL HIGHLAND 38.74N 89.68W
04/02/2018 E0.75 INCH MADISON IL PUBLIC
REPORTED AT HIGHLAND IL.
&&Local storm report, Apr 3, 12:26 AM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1226 AM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1221 AM HAIL HAZELWOOD 38.79N 90.36W
04/03/2018 E0.50 INCH ST. LOUIS MO PUBLIC
&&Special weather statement, Apr 3, 12:38 AM CDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service St Louis MO
1238 AM CDT TUE APR 3 2018
ILZ100-101-MOZ061-063-064-030630-
St. Clair IL-Madison IL-St. Louis MO-St. Charles MO-
St. Louis City MO-
1238 AM CDT TUE APR 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR MADISON AND NORTH CENTRAL ST.
CLAIR COUNTIES IN SOUTHWESTERN ILLINOIS...EAST CENTRAL ST. CHARLES
AND NORTHEASTERN ST. LOUIS COUNTIES IN EAST CENTRAL MISSOURI AND ST.
LOUIS CITY UNTIL 130 AM CDT...
At 1237 AM CDT, Doppler radar was tracking a strong thunderstorm over
Riverview, moving east at 60 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
St. Louis, Florissant, University City, Granite City, Alton, East St.
Louis, Collinsville, Edwardsville, Ferguson, Jennings, Glen Carbon,
Bellefontaine Neighbors, Wood River, Highland, Troy, Bethalto,
Maryville, Black Jack, Pontoon Beach and Dellwood.
This includes the following highways...
Interstate 70 in Illinois between exits 21 and 24.
Interstate 55 in Illinois between exits 23 and 37.
This also includes Scott Joplin Historic Site, Confluence State
Park, and Horseshoe Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3859 9030 3878 9031 3893 9007 3900 8964
3869 8963
TIME...MOT...LOC 0537Z 252DEG 53KT 3871 9020
ByrdLocal storm report, Apr 3, 12:40 AM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1240 AM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1239 AM HAIL 1 WNW WOOD RIVER 38.87N 90.10W
04/03/2018 E0.75 INCH MADISON IL PUBLIC
&&The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 10:37 PM CDT | Special Weather Statement | LSX | Iron, Madison, Saint Francois | 53 min |
| Apr 2, 11:13 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Louis | 32 min |
| Apr 2, 11:16 PM CDT | Special Weather Statement | LSX | Crawford | 29 min |
| Apr 2, 11:22 PM CDT | Special Weather Statement | LSX | Saint Charles | 38 min |
| Apr 3, 12:02 AM CDT | Special Weather Statement | LSX | Saint Louis, City of Saint Louis | 43 min |
| Apr 3, 12:38 AM CDT | Special Weather Statement | LSX | City of Saint Louis | 52 min |
| Apr 3, 2:02 PM CDT | Special Weather Statement | LSX | Crawford, Washington | 43 min |
| Apr 3, 2:20 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Washington | 40 min |
| Apr 3, 2:37 PM CDT | Severe Thunderstorm Warning | LSX | Crawford, Iron, Washington | 38 min |
| Apr 3, 2:51 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Sainte Genevieve, Saint Francois, Washington | 39 min |
| Apr 3, 3:13 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 47 min |
| Apr 3, 3:14 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Madison, Reynolds, Saint Francois | 46 min |
| Apr 3, 3:26 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve, Saint Francois | 49 min |
| Apr 3, 3:46 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Madison, Reynolds | 49 min |
| Apr 3, 3:58 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Sainte Genevieve, Saint Francois | 25 min |
Nearby
Freeze Warnings in Missouri, 2018Every freeze warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.